Marine Thunderstorm Wind, Presque Isl Lt to Sturgeon Pt Mi
- When
- September 3, 4:16 PM EST
- Where
- Presque Isl Lt to Sturgeon Pt Mi marine zone, Black River
- Measured
- 36 kt (41 mph) measured gust
- Reported by
- TRAINED SPOTTER
2 marine thunderstorm wind, as filed by the National Weather Service.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Sep 3, 2:42 PM EST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 342 PM EDT WED SEP 3 2003 .SHORT TERM...MAIN FRONTAL BOUNDARY NOW BISECTING E UPPER MICHIGAN THEN EXTENDING S/SW THROUGH LAKE MICHIGAN. WEAK PRE-FRONTAL TROUGH ALSO ANALYZED ALONG U.S. 131 IN NW LOWER MICHIGAN PROBABLY DUE TO DIFFERENTIAL HEATING ALONG MID CLOUD DECK TRAVERSING THROUGH NORTHERN LOWER MI. WATER VAPOR IMAGERY REVEALING WELL DEFINED MID/UPPER CIRCULATION CENTER OVER NORTHERN LAKE SUPERIOR AND MID LEVEL DRY PUNCH OF AIR NOW COMING ACROSS THE LOWER PENINSULA. IMMEDIATE FORECAST CONCERNS ARE WITH LINGERING PRECIP CHANCES INTO THE EVENING AS MAIN FRONT PUSHES THROUGH THE REGION. THEN...FOCUS TURNS TO LAKE EFFECT PRECIP CHANCES LATER TONIGHT AS SECOND SURGE OF COLDER AIR COMES INTO THE REGION. DIURNAL INSTABILITY HAS FINALLY INCREASED TO 1000 J/KG IN NW LOWER MI BEHIND MID LEVEL CLOUD SHIELD. AS MENTIONED...FRONT NOW MAKING A MOVE ACROSS LAKE MICHIGAN AND EAST UPPER MICHIGAN AND WILL BE COMING THROUGH NW LOWER MICHIGAN IN THE NEXT 2 HOURS. ANOTHER ROUND OF SHOWERS AND STORMS HAS FORMED ALONG THE FRONT IN E UPPER MICHIGAN WITH THE HELP FROM SOME SYNOPTIC FORCING. ANTICIPATE THIS WILL ALSO OCCUR OVER NORTHERN LOWER MICHIGAN AS THE FRONT MOVES. SO...WILL NEED TO MAINTAIN CHANCE-SCATTERED SHOWERS/THUNDERSTORMS ACROSS MOST OF THE FORECAST AREA EARLY THROUGH 02 OR SO THIS EVENING. SEVERE WEATHER POTENTIAL...0-6 KM BULK SHEAR VALUES OF 40-50 KNOTS (GREATEST NORTH) AHEAD OF THE FRONT WILL AID ORGANIZATION OF ANY STORMS LATE THIS AFTERNOON AND EARLY EVENING. ALSO...SOME DIRECTIONAL SHEAR NOTED THROUGH 18K FT ALONG WITH WINDS AT 500 MB INCREASING TO 60 KNOTS. SO...ANY THUNDERSTORMS WILL NEED TO BE MONITORED FOR SUPERCELL CHARACTERISTICS AND DAMAGING WIND/LARGE HAIL POTENTIAL. THEN...COLDER AIR FILTERS INTO THE REGION FROM THE NORTH ALONG WITH A GOOD BIT OF LOW STCU DROPPING SOUTH AS WELL. 850 MB TEMPS FORECAST TO COOL TO +5C OVER EASTERN LAKE SUPERIOR AND +5 TO +7C OVER NORTHERN LAKE MICHIGAN/HURON. RESULTING DELTA T/S RUNNING |8C| OVER SUPERIOR AND UP TO |15C| OVER LK MICHIGAN. SO...LAKE EFFECT RAIN SHOWERS A POSSIBILITY IN THE NW FLOW AREAS OF NORTHERN LOWER MICHIGAN OVERNIGHT. HOWEVER...FAIRLY STRONG INVERSION HEIGHTS AND LIMITED MOISTURE ABOVE THE 0C ISOTHERM WILL LIKELY PRECLUDE MUCH IN THE WAY OF PRECIP. SO...HAVE LOWERED POPS TO ONLY A SLIGHT CHANCE IN THE NW FLOW AREAS OF NORTHERN LOWER AND EASTERN UPPER MI. ADAM .LONG TERM...PASSAGE OF SECONDARY COLD FRONT AND ARRIVAL OF COOL/DRY AIRMASS BEHIND IT WILL BE THE PRIMARY FOCUS THRU THE END OF THE WEEK. MODELS REMAIN IN EXCELLENT AGREEMENT THRU THE FORECAST PERIOD...BUILDING STRONG SURFACE HIGH PRESSURE INTO THE WRN GREAT LAKES. THURSDAY AND THURSDAY EVENING...SECONDARY COLD FRONT MOVES THRU DURING THE MORNING...SHIFTING WINDS FROM THE NW TO THE N. ALL ENHANCED MOISTURE ASSOCIATED WITH THE SECOND FRONT REMAINS BELOW 800 MB...WITH A VERY DRY STABLE AIRMASS ABOVE. SUBSIDENCE INVERSION STRENGTHENS WITH THE ARRIVAL OF THE SECOND FRONT...DROPPING INVERSION HEIGHTS TO AROUND 4000 FT BY MIDDAY THURSDAY. WILL CERTAINLY BE DIFFICULT TO SQUEEZE OUT ANY MEASURABLE PRECIP FROM THIS AIRMASS EVEN WITH THE POTENTIAL FOR LAKE CONTRIBUTIONS CONSIDERING 850 MB TEMPS DROP TO 5 C (PRODUCING A DELTA T OVER LAKE MICHIGAN IN THE MID TEENS). SEE NO COMPELLING REASON TO STRAY FROM A DRY FORECAST FOR THURSDAY DESPITE GOOD OVER-LAKE INSTABILITY AND SECONDARY FROPA DURING THE MORNING. DO EXPECT QUITE A BIT OF CLOUD COVER (ENHANCED BY THE LAKES FOR DOWNWIND LOCATIONS) DURING THE MORNING. WILL SEE A SLIGHT DIMINISH IN CLOUD COVER DURING THE AFTERNOON AS STRONGER SUBSIDENCE/DRY AIR CONTINUE TO FILTER INTO THE REGION. SIGNIFICANT DIMINISH IN CLOUD COVER WILL HOLD OFF UNTIL EVENING WITH LOSS OF DIURNAL HEATING. SKIES SHOULD EVENTUALLY BECOME MOSTLY CLEAR LATE THURSDAY NIGHT. GOOD RADIATIONAL COOLING CONDITIONS WILL PRODUCE WIDESPREAD OVERNIGHT LOWS IN THE LOWER 40S. SOME LOW/OPEN AREAS WILL DROP INTO THE 30S...WITH THE POSSIBILITY OF SOME ISOLATED FROST DEVELOPING. WILL LEAVE OUT OF THE FORECAST FOR NOW...BUT WILL REASSESS THE FROST POTENTIAL IN SUBSEQUENT MODEL RUNS. LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT...STRONG SURFACE HIGH PRESSURE BUILDS OVER MICHIGAN BY 12Z FRIDAY...WITH A WEAK UPPER LEVEL RIDGE AXIS MOVING OVERHEAD BY 00Z SATURDAY. ASIDE FROM SCT DIURNALLY DRIVEN CU...DRY AND UNSEASONABLY COOL CONDITIONS WILL PERSIST INTO THE WEEKEND. PERSISTENCE OF GOOD RADIATIONAL COOLING CONDITIONS SHOULD ALLOW OVERNIGHT LOWS TO DIP INTO THE 40S AND EVEN A FEW UPPER 30S BOTH THURSDAY AND FRIDAY NIGHT. DO NOT EXPECT THE POTENTIAL FOR A WIDESPREAD FROST DEVELOPMENT AT THIS TIME. SATURDAY THROUGH WEDNESDAY...MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT. LATEST RUN HAS SLOWED THE DEPARTURE OF THE WEAK UPPER TROUGH OVER THE GREAT LAKES UNTIL SUNDAY...BUT IS STILL INSISTENT ON THE ARRIVAL AND AMPLIFICATION OF THE UPPER RIDGE OVER THE MISSISSIPPI AND OHIO VALLEYS AND GREAT LAKES REGION DURING THE FIRST PART OF NEXT WORK WEEK. DELAY IN THE EXIT OF THE UPPER TROUGH WILL DELAY THE ONSET OF THE WARMING TREND RESULTING FROM BUILDING 500 MB HEIGHTS. WILL HOLD TEMPS GENERALLY ABOVE GUIDANCE...BUT WILL COOL EXPECTED HIGH TEMPS FOR THE WEEKEND BY A COUPLE OF DEGREES TO ACCOUNT FOR A SLOWER EASTWARD PROGRESSION OF THE LONG WAVE PATTERN. WEAK MOISTURE-STARVED FRONTAL BOUNDARY IS STILL SCHEDULED TO PUSH THRU THE GREAT LAKES LATE SATURDAY INTO SUNDAY...AND SUSPECT IT WILL DO SO WITH ONLY ADDITIONAL CLOUD COVER AS A RESULT (I.E. NO PRECIP). WARM FRONT ASSOCIATED WITH A DEVELOPING LOW PRESSURE SYSTEM TO THE LEE OF THE CANADIAN ROCKIES WILL ATTEMPT TO PUSH INTO THE WRN GREAT LAKES WEDNESDAY...BUT RESULTING PRECIP WILL LIKELY FALL SHORT OF REACHING MICHIGAN UNTIL LATER IN THE WEEK. THUS...WILL MAINTAIN A DRY FORECAST FOR SATURDAY THROUGH WEDNESDAY. && .APX WATCHES/WARNINGS/ADVISORIES...NONE. && EME
MIZ008-015>036-041-042-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 440 PM EDT WED SEP 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS EASTERN UPPER MICHIGAN AND LOCATIONS EAST OF US 131 IN NORTHERN LOWER MICHIGAN EARLY THIS EVENING. ALTHOUGH ORGANIZED SEVERE WEATHER IS NOT EXPECTED...A FEW THUNDERSTORMS WILL BE CAPABLE OF BECOMING SEVERE WITH DAMAGING WIND GUSTS TO 70 MPH THE PRIMARY SEVERE WEATHER THREAT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE EAST OF A LINE FROM ALPENA TO HOUGHTON LAKE...THROUGH 700 PM EDT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. DISPATCHERS... PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE) ADAM/EME
2 marine thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Lake Huron in 2003Every state in 2003This day in weather history
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337697, 5337696.